Fentanyl-laced marijuana has recently been reported to be circulating throughout the Northeastern U.S., which has raised concerns about the dangers surrounding it and how individuals can stay safe.
Lewis Nelson, professor and chair in the Department of Emergency Medicine at Rutgers New Jersey Medical School, said that it is currently unclear whether the circulation is a random event or a valid concern.
He said that so far, there are only a few reports from across the U.S., many of which are not well documented and may be unrelated. As such, it is currently not possible to estimate the quantity of the substance that is in circulation, he said.
Since laboratory testing for fentanyl is extremely sensitive, Nelson said it is possible that the chemical had contaminated the hands of an individual who touched the cannabis, not that the substance actually contained fentanyl.
He said that it is especially unlikely that users would intentionally combine fentanyl with cannabis due to the risks associated with fentanyl consumption. As a synthetic opioid, it is extremely powerful and frequently associated with deaths from accidental overdoses within the U.S., according to the National Institute on Drug Abuse.
Nelson said this situation has the potential to become significant as fentanyl-laced marijuana is a dangerous substance. As an opioid, it can lead to a decreased level of consciousness and life-threatening respiratory depression, he said.
Respiratory quality can be assessed by counting the rate of breaths and looking at the rise and fall of the chest wall, Nelson said. Respiratory depression, if not treated, can lead to respiratory arrest, brain damage and eventually death.
In regard to the prominence of concerns related to the circulation of fentanyl-laced marijuana, he said that given the limited information available, the media has magnified the prevalence of the drug and the risks currently associated with the situation.
“The details surrounding the case are only available from media reports, (so) it remains unclear if those exposed were truly opioid intoxicated,” Nelson said. “If this turns out after further assessment to be valid, it would constitute a public health risk, but for now, nothing more than the usual cautions with drug use should be observed.”
These precautions include calling emergency medical services for patients that appear to be overly lethargic and sedated, as well as those who appear to have excessively slow breathing, he said.
Individuals can stay informed and safe by using cannabis responsibly and making sure to have non-intoxicated individuals nearby in case an emergency occurs, Nelson said.
“If you feel you must use cannabis and are concerned about this risk, you should use only in the presence of others,” he said. “Optimally one person would not be using any substance, a designated driver, so to speak.”
As an additional safety precaution, Nelson said that one should keep naloxone available, as it reverses opioid overdose and would be useful to have available in case respiratory depression occurs. At least one member of a group should be aware of when and how to administer it.
He said it is important that Rutgers students are made aware of this issue so that they can be prepared in case of an emergency arising.
“Like any potential risk, being well prepared is a form of harm reduction,” Nelson said. “As they say, ‘forewarned is forearmed.’”